Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 50, NWS Tucson, AZ

August 1, 2015Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2015, 12:38 PM MST for Cochise County, Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 12:38 PM MST (19:38 UTC)
Expired
Aug 1, 2015, 1:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS55 KTWC 011938
SVRTWC
AZC003-019-012015-
/O.NEW.KTWC.SV.W.0050.150801T1938Z-150801T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 115 PM MST

* AT 1237 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MESCAL...AND MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3187 11026 3181 11052 3207 11060 3212 11027
TIME...MOT...LOC 1937Z 175DEG 11KT 3193 11040 

$$

FRANCIS
2 follow-up statements
778 
WWUS55 KTWC 011959
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1259 PM MST SAT AUG 1 2015

AZC003-019-012015-
/O.CON.KTWC.SV.W.0050.000000T0000Z-150801T2015Z/
COCHISE AZ-PIMA AZ-
1259 PM MST SAT AUG 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES...

AT 1258 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER MESCAL...MOVING NORTH AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3187 11026 3181 11052 3207 11060 3212 11027
TIME...MOT...LOC 1958Z 175DEG 11KT 3200 11041 

$$

FRANCIS
360 
WWUS55 KTWC 012016
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST SAT AUG 1 2015

AZC003-019-012026-
/O.EXP.KTWC.SV.W.0050.000000T0000Z-150801T2015Z/
COCHISE AZ-PIMA AZ-
116 PM MST SAT AUG 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3187 11026 3181 11052 3207 11060 3212 11027
TIME...MOT...LOC 2008Z 175DEG 11KT 3200 11041 

$$

FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:55 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 1, 9:55 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST SAT AUG 1 2015

.SYNOPSIS...AMPLE MOISTURE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA THIS AFTERNOON AND EVENING. A
DRYING TREND SUNDAY THROUGH TUESDAY WILL CONFINE THUNDERSTORMS
MAINLY TO AREAS SOUTH AND EAST OF TUCSON. INCREASING COVERAGE OF
THUNDERSTORMS WILL THEN OCCUR DURING THE LATTER PART OF THE UPCOMING
WEEK.

&&

.DISCUSSION...UPPER RIDGE AXIS EXTENDED FROM THE GREAT BASIN SEWD
ACROSS THE FOUR CORNERS REGION AND CONTINUED SE INTO WEST TEXAS THIS
MORNING. MEANWHILE...WEAK UPPER LOW WAS CENTERED WELL WEST OF THE
CENTRAL CALIFORNIA COAST NEAR 35N/134W...AND A WEAK UPPER LOW WAS
JUST NORTH OF THE BAJA CALIFORNIA SPUR AS PER WATER VAPOR IMAGERY.
01/12Z KTWC SOUNDING TOTAL PRECIP WATER VALUE WAS 1.50 INCHES...AND
MUCAPE YIELDED 934 J/KG. SOUTHERLY 10-15 KT SPEEDS WERE OBSERVED IN
THE 700-300 MB LAYER.

VARIOUS NWP MESOSCALE MODELS DEPICT THE BEST COVERAGE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD OCCUR ACROSS
GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON...WITH GRADUALLY
LESSER COVERAGE OF SHOWERS/THUNDERSTORMS FROM TUCSON WESTWARD INTO
WRN PIMA COUNTY. IN FACT...SEVERAL SOLUTIONS SUGGEST THAT WRN PIMA
COUNTY OR AZZ501 WILL REMAIN PRECIP-FREE THIS AFTERNOON/EVENING.

AT ANY RATE...THE INHERITED OFFICIAL FORECAST GENERAL DEPICTION OF
CHANCE-CATEGORY POPS ACROSS MUCH OF SE ARIZONA APPEARS REASONABLE
BASED ON THESE LATEST SOLUTIONS. STORM MOTIONS SHOULD FAVOR NLY/
NELY MOVEMENTS INTO THIS EVENING. FORECAST CONFIDENCE IS STILL TOO
LOW TO MERIT THE INTRODUCTION OF BLOWING DUST INTO THE GRIDDED DATA
WEATHER FIELDS ESPECIALLY ALONG THE INTERSTATE 10 CORRIDOR NORTHWEST
OF TUCSON INTO SOUTH CENTRAL PINAL COUNTY THIS AFTERNOON. THE BULK
OF THESE SHOWERS/TSTMS SHOULD DECREASE IN COVERAGE AND INTENSITY
LATE THIS EVENING FOLLOWED BY GRADUALLY CLEARING SKIES BY DAYBREAK
SUNDAY. HIGH TEMPS THIS AFTERNOON WILL MOSTLY AVERAGE WITHIN A
DEGREE-OR-TWO OF NORMAL.

&&

.AVIATION...VALID THRU 02/18Z.
EXPECT SCATTERED -TSRA/-SHRA ACROSS MUCH OF SE ARIZONA THIS
AFTERNOON AND EVENING. FORECAST CONFIDENCE IS SUFFICIENT TO DENOTE
VCTS FOR THE KTUS/KOLS/KDUG TERMINALS GENERALLY FROM 20Z-22Z UNTIL
AROUND 02/01Z OR SO. BRIEF MVFR CONDITIONS WITH WIND GUSTS TO AROUND
40 KTS SHOULD OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS
WILL MAINLY BE ABOVE 10K FT AGL AND SURFACE WIND LESS THAN 10 KTS
INTO SUNDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS ACROSS MUCH OF
SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. THE LEAST FAVORABLE
AREA FOR RAINFALL WILL BE ACROSS WESTERN PIMA COUNTY. A GRADUAL
REDUCTION IN THUNDERSTORM COVERAGE WILL THEN OCCUR SUNDAY THROUGH
TUESDAY...WITH THUNDERSTORMS TUESDAY AFTERNOON CONFINED MAINLY NEAR
THE MOUNTAINS. THEREAFTER...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL PREVAIL MAINLY FROM TUCSON EAST AND SOUTH
WEDNESDAY THROUGH FRIDAY. OUTSIDE OF THUNDERSTORM ACTIVITY...20-FT
WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15 MPH.

&&

.PREV DISCUSSION...SOME ISSUES TO CONTEND WITH FOR TODAY'S FORECAST
REVOLVE AROUND SLIGHTLY WARMER MID-LEVEL TEMPERATURES...POSSIBLE
ISSUES WITH ANVIL SHADING OWING TO A SOUTH TO SOUTHEASTERLY STEERING
FLOW...AND THE WIDE VARIETY OF SOLUTIONS OFFERED UP BY VARIOUS
CONVECTIVE ALLOWING MODELS. HOWEVER...BOTH THE 05Z RUN OF THE HRRRX
(EXPERIMENTAL HRRR) AND THE 00Z UNIV. OF AZ WRF-NAM SOLUTIONS PAINT
A FAIRLY SIMILAR PICTURE FOR TODAY...WITH THE MAIN CONVECTIVE FOCUS
ACROSS PARTS OF PINAL...PIMA...AND SANTA CRUZ COUNTIES AND GENERALLY
MORE ISOLATED COVERAGE OUT EAST. THESE SOLUTIONS GENERALLY LINE UP
WITH THE RECENT RUNS OF THE NAM/GFS WHICH SHOW THE BEST INSTABILITY
LINING UP FROM TUCSON AND POINTS WEST...EFFECTIVELY WITHIN THE ZONE
OF HIGHER PW AIR AS MENTIONED EARLIER.

FOR SUNDAY AND BEYOND...THE GENERAL PATTERN IS FORECAST TO BEGIN A
RE-ORGANIZATION PHASE AS THE UPPER-HIGH RECONSOLIDATES...EVENTUALLY
NEAR THE FOUR-CORNERS REGION BY THE MIDDLE TO END OF NEXT WEEK. IN
THE MEAN TIME...SOUTHWESTERLY OR WESTERLY MID-LEVEL FLOW WILL USHER
DRIER AIR INTO THE AREA WHICH WILL RESULT IN MARKEDLY REDUCED
PRECIPITATION CHANCES...PARTICULARLY BY TUESDAY. THEREAFTER...MORE
FAVORABLE SOUTHEASTERLY FLOW SHOULD ONCE AGAIN BEGIN TO PUMP
MOISTURE...AND AS A RESULT SOMEWHAT BETTER SHOWER AND STORM
COVERAGE...BACK INTO THE REGION. THE ROLLER COASTER RIDE THAT IS THE
MONSOON 2015 CONTINUES...

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS
PREVIOUS DISCUSSION...CARLAW

In the hours before

Special weather statement, Aug 1, 12:24 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1224 PM MST SAT AUG 1 2015

AZZ504-507-513-514-012000-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
1224 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 100 PM MST...

AT 1223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KARTCHNER CAVERNS STATE PARK...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK.

LAT...LON 3182 11029 3183 11050 3213 11052 3212 11024
TIME...MOT...LOC 1923Z 185DEG 18KT 3190 11039

FRANCIS
Special weather statement, Aug 1, 12:26 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST SAT AUG 1 2015

AZZ503-507-513-012000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1226 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 100 PM
MST...

AT 1226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HUACHUCA CITY...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...CANELO...SONOITA...FORT HUACHUCA...
ELGIN AND WHETSTONE.

LAT...LON 3159 11027 3154 11052 3166 11067 3178 11067
      3181 11031
TIME...MOT...LOC 1926Z 168DEG 10KT 3165 11040

FRANCIS
Local storm report, Aug 1, 12:32 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND GST     5 WNW FORT HUACHUCA     31.61N 110.43W
08/01/2015  M61 MPH          COCHISE            AZ   ASOS

            KALK ASOS RECORDED 53 KT THUNDERSTORM WIND GUST.

&&

EVENT NUMBER TWC1500061

FRENCH
Local storm report, Aug 1, 12:33 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND GST     5 WNW FORT HUACHUCA     31.61N 110.43W
08/01/2015  M67 MPH          COCHISE            AZ   ASOS

            KALK RECORDED 58 KT THUNDERSTORM WIND GUST.

&&

EVENT NUMBER TWC1500062

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:50 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 31, 7:07 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 31, 7:57 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 1, 12:24 PM MSTSpecial Weather StatementTWC36 min
Aug 1, 12:26 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 1, 1:20 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 1, 3:36 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 1, 3:39 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 1, 3:55 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 1, 3:58 PM MSTFlash Flood WarningTWCPima92 min
Aug 1, 4:18 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee117 min
Aug 1, 4:23 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 4:47 PM MSTSpecial Weather StatementTWC28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.